I am taking 600 mg of gapapentin 3x day, and 225mg of venlafaxine 1x a day. I have horrible insomnia because of these two drugs, but the benefits outweigh the side effects. Can I take an over the counter sleep aide to try to sleep at night? What would you suggest? This has been going on for four months now.
There are no drug interactions between venlafaxine, gabapentin and most over the counter sleep aids. These products include Benadryl (diphenhydramine) and Unisom (doxylamine). Nyquil, another common product that causes sedation, contains doxylamine as well. If you have another drug in mind, let us know and we can look into that one specifically.
You may find that some resources list a drug interaction between gabapentin and any sleep aide, but this is more of a side effect issue rather than a true drug interaction.
Caution is always advised when combining gabapentin and any sedative as there may be amplified CNS depressive effects such as drowsiness and dizziness. As you are looking to take a sedative for sleep purposes and won't be taking it during the day, this precaution shouldn't be much of a concern.
It is more likely than not that venlafaxine is causing your issues with insomnia. Venlafaxine affects a neurotransmitter known as norepinephrine, which can raise blood pressure and increase overall alertness. The dose you are taking is an extended release dose, which may be contributing to your insomnia as it is slowly released throughout the day. If you are taking the medication in the evening, it may be more prudent to take it in the morning.
It may be beneficial to discuss your issues with insomnia with your doctor so you can find the most appropriate therapy based on your situation.